Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 2, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jan 13, 2022, 1:44 PM MST for 7 counties in North Dakota. It took effect at Jan 14, 2022, 2:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2022, 1:44 PM MST (20:44 UTC)
- In effect from
- Jan 14, 2022, 2:00 AM MST
- Expired
- Jan 14, 2022, 9:43 AM MST
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975 WWUS73 KBIS 132044 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 144 PM MST Thu Jan 13 2022 NDZ031>033-040-041-043-044-140500- /O.NEW.KBIS.WI.Y.0002.220114T0900Z-220115T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Hettinger, Marmarth, New England, Mott, Dickinson, Beach, and Medora 144 PM MST Thu Jan 13 2022 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southwestern North Dakota. * WHEN...From 2 AM to 5 PM MST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tee limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Telken
4 follow-up statements
796 WWUS73 KBIS 140446 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 946 PM MST Thu Jan 13 2022 NDZ031>033-040-041-043-044-141300- /O.CON.KBIS.WI.Y.0002.220114T0900Z-220115T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Hettinger, Marmarth, New England, Mott, Dickinson, Beach, and Medora 946 PM MST Thu Jan 13 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Southwestern North Dakota. * WHEN...From 2 AM to 5 PM MST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hamilton
265 WWUS73 KBIS 140926 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 226 AM MST Fri Jan 14 2022 NDZ031>033-040-041-043-044-141730- /O.CON.KBIS.WI.Y.0002.000000T0000Z-220115T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Hettinger, Marmarth, New England, Mott, Dickinson, Beach, and Medora 226 AM MST Fri Jan 14 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Southwestern North Dakota. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
246 WWUS73 KBIS 141246 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 546 AM MST Fri Jan 14 2022 NDZ031>033-040-041-043-044-142100- /O.CON.KBIS.WI.Y.0002.000000T0000Z-220115T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Hettinger, Marmarth, New England, Mott, Dickinson, Beach, and Medora 546 AM MST Fri Jan 14 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwestern North Dakota. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
303 WWUS73 KBIS 141643 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 943 AM MST Fri Jan 14 2022 NDZ031>033-040-041-043-044-141745- /O.CAN.KBIS.WI.Y.0002.000000T0000Z-220115T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Hettinger, Marmarth, New England, Mott, Dickinson, Beach, and Medora 943 AM MST Fri Jan 14 2022 ...WIND ADVISORY IS CANCELLED... Winds will continue to diminish through the remainder of this morning and into the afternoon. A few stronger gusts up to 40 mph remain possible. $$ Telken
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 13, 10:53 AM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Jan 13, 10:53 AM MST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1153 AM CST Thu Jan 13 2022 .UPDATE... Issued at 1130 AM CST Thu Jan 13 2022 Patchy fog remains over portions of northwestern through central North Dakota, although conditions have improved considerably in most locations where thicker fog was located. There was a brief report of light snow in the Jamestown area earlier. Although not expecting much of anything until later this afternoon and especially this evening, would not be surprised if a few flakes are being squeezed out in random areas under the thick low level stratus deck. Thus added flurries to most locations under this layer, which includes the far northwestern corner of North Dakota down through the Bismarck area, and eastward. UPDATE Issued at 836 AM CST Thu Jan 13 2022 Expanded patchy fog across a greater portion of northwestern North Dakota based on webcams and obs. Otherwise, the low level stratus deck continues expanding over the eastern two thirds of the forecast area, while a mid-level stratus expands over the western third. Within an hour, the entire forecast area will be under some form of a solid stratus cloud layer. Adjusted sky cover slightly to reflect this. The remainder of the forecast looks on track. && .SHORT TERM...(Today through Friday) Issued at 502 AM CST Thu Jan 13 2022 A Winter Storm will impact the Northern Plains beginning this evening and lasting through the day Friday. Heavy snow is expected east of Highway 83, with light freezing rain from northwest to south central North Dakota. Early this morning, a large stratus shield has descended from Manitoba into north central and eastern North Dakota. Guidance projects these clouds to reach as far west as the Highway 83 border, and as far south as South Dakota by the afternoon. Areas of fog may develop along the western edge of the stratus. Temperatures across central North Dakota will be cooler today, with highs mainly in the 20s. Warmer highs in the 30s to lower 40s are expected farther west. A closed upper low landing on the Pacific Northwest coast this morning will interact with a northern stream wave coming down from British Columbia. Surface cyclogenesis is forecast over southern Alberta by the afternoon. Downstream forcing from isentropic ascent, frontogenesis, and warm air advection will begin to develop over northwest and north central North Dakota this afternoon. It may take awhile for precipitation to overcome a mid level layer of dry air. But precipitation is expected to rapidly intensify and grow in areal coverage this evening in response to strong synoptic scale forcing. The heaviest band of snow is mostly likely to fall from the Turtle Mountains area through the James River Valley this evening through Friday morning. In this area, synoptic scale forcing should promote widespread snow amounts greater than 6 inches. However, multiple ingredients for mesoscale banding appear present in deterministic guidance, which could result in a narrow band of much higher amounts. Lighter snow amounts will occur to the west of the heavier snow, but there will also be precipitation type concerns. Most CAMs and the NBM show freezing rain as a dominant precipitation type from northwest to south central North Dakota. Maximum temperatures aloft are barely forecast to rise above freezing, but a deep isothermal layer of near to slightly above freezing temperatures should allow hydrometeors to fully melt before reaching the surface. There is also the potential for a loss of ice crystal production aloft. The most likely area of ice accumulation extends from the northwest corner of the state to Lake Oahe. There could still be some slight shifts to the west or east in both the highest snow amounts and icing potential, but ensemble consensus continues to grow. The center of the surface low is likely to track southeastward through western North Dakota late tonight/early Friday morning, with snow and light freezing rain continuing across central North Dakota. The attendant cold front is forecast to reach western North Dakota early Friday morning. Strong pressure rises and steep low level lapse rates will promote strong winds being mixed to the surface. Consensus among deterministic guidance is for surface gusts around 30-40 kts, but there are stronger outliers (most notably the RAP). Thankfully, there is no snow to be blown around in southwest North Dakota, where winds will be strongest. Elsewhere, the tight surface pressure gradient will still create strong enough winds to produce areas of blowing snow on Friday where new snow has accumulated. But whiteout conditions are not expected at this time. The Winter Storm Watch was upgraded to a Warning from the Turtle Mountains through the James River Valley, where confidence in heavy snow is greatest. Several counties along the western end of the Watch maintain their status, as a slight shift in storm track could be the difference between advisory and warning level impacts. Much of northwest and south central North Dakota have been placed under a Winter Weather Advisory. The main impact in the advisory will be freezing rain, but even if precipitation ends up falling more as snow, there will still be impacts from the combination of falling snow and stronger winds. All headlines are in effect this evening through Friday afternoon. Light snow may continue into Friday afternoon before ending from north to south as the low departs. Highs on Friday will occur early in the morning, with steady or falling temperatures through the day. .LONG TERM...(Friday night through Wednesday) Issued at 502 AM CST Thu Jan 13 2022 An elongated lobe of surface high pressure is forecast to extend from Ontario into the Red River Valley Friday night. A light breeze will still be present though, and may combine with temperatures near 10 below zero to produce wind chills as cold as 25 below. The hazardous wind chills should mainly be limited to the Turtle Mountains and James River Valley, but sub-zero temperatures are likely across all of central North Dakota. A positively-tilted, transient upper ridge on Saturday will be followed by a shortwave wave and cold front on Sunday. Trace amounts of precipitation may occur with the frontal passage. Highs should rebound into the 20s and 30s this weekend, and both days are likely to be breezy. An active northwest flow pattern then looks to take shape, with a potential glancing blow of Arctic air by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1130 AM CST Thu Jan 13 2022 MVFR/IFR ceilings are present at the three easternmost TAF sites. These locations are unlikely to see much, if any, improvement through the TAF period. KXWA and KDIK will also see MVFR/IFR ceilings tonight. A strong system will bring a winter storm to the area this evening through the TAF period. KJMS and KMOT are expected to see moderate to heavy snow and blowing snow at times late tonight through Friday, which will result in very low visibility at times. KBIS, KXWA, and KDIK are expected to see a wintry mix of light snow and potentially freezing rain. Winds will become breezy at all TAF sites later tonight before, becoming gusty out of the northwest, towards the end of the TAF period for the most western TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to 6 PM CST /5 PM MST/ Friday for NDZ001-002-009-010-017>021-034- 035-042-045-046. Winter Storm Watch from 6 PM CST this evening through Friday afternoon for NDZ003-011-022-036-047-050. Winter Storm Warning from 6 PM this evening to 6 PM CST Friday for NDZ004-005-012-013-023-025-037-048-051. && UPDATE...Telken SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Telken
Hazardous weather outlook, Jan 13, 10:02 AM MST, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1102 AM CST Thu Jan 13 2022 NDZ004-005-012-013-023-025-037-048-051-141715- Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure- Dickey- 1102 AM CST Thu Jan 13 2022 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect this evening through Friday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Winter Storm Warning is in effect through Friday afternoon. See www.weather.gov/bis for additional information. Wind chills as cold as 25 below zero are possible late Friday night through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ003-011-022-036-047-050-141715- Renville-Ward-Sheridan-Kidder-Logan-McIntosh- 1102 AM CST Thu Jan 13 2022 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Storm Watch is in effect this evening through Friday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Winter Storm Watch is in effect through Friday afternoon. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ001-002-009-010-017>021-034-035-042-045-046-141715- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- McLean-Morton-Burleigh-Grant-Sioux-Emmons- 1102 AM CST Thu Jan 13 2022 /1002 AM MST Thu Jan 13 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect this evening through Friday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Winter Weather Advisory is in effect through Friday afternoon. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow and ice amounts to the National Weather Service via social media or by calling 1-800-247-0212. NDZ031>033-040-041-043-044-141715- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 1002 AM MST Thu Jan 13 2022 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds gusting to 50 mph are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 2:12 AM MST | Winter Storm Warning | BIS | Bottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more | 33 hr |
| Jan 13, 2:12 AM MST | Winter Weather Advisory | BIS | Burke, Burleigh, Divide, Dunn, Emmons, Grant and 6 more | 33 hr |
Nearby
Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.